Alert archive / Missouri / Areal Flood Warnings in 2015

Areal Flood Warning 3, NWS Kansas City, MO

June 3, 20159 counties in Missouri

NWS Kansas City, MO issued this areal flood warning at Jun 3, 2015, 2:56 PM CDT for 9 counties in Missouri. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2015, 2:56 PM CDT (19:56 UTC)
Expired
Jun 4, 2015, 3:00 PM CDT
In force
24 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this areal flood warning went out at Jun 3, 12:50 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 3, 12:50 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT Wed Jun 3 2015

.UPDATE...
Issued at 951 AM CDT WED JUN 3 2015

Slowly decaying convective system sagging toward the Missouri River
is being fed by a weakening LLJ which is pumping copious moisture
into it, with precipitable water amounts as high as 1.75" Since the
LLJ is weakening, believe this area of rain should begin to lose
steam through the rest of the morning. However, airmass is favorable
for very heavy rainfall rates and some parts of northeast Johnson
County KS into Jackson County have reported rates over 4" per hour at
times. This is leading to a heightened concern for flooding this
morning particularly near the I-70 corridor from Lafayette County
westward into northeast KS. Have already issued a flash flood warning
for these areas where up to 2" of rain have fallen in the past hour
with another 1" to 2" on the way through early afternoon.

&&

.DISCUSSION...
Issued at 413 AM CDT WED JUN 3 2015

Wednesday marks the start of probably a fairly active period for
thunderstorm activity. The first bits of thunderstorms are currently
on the radar in the form of some pulsy storms likely in response to
a low level jet convergence across northwest Missouri. Conditions
aren't incredibly supportive of robust convection, but SPC
Mesoanalysis across NW Missouri indicates around 500 to 1000 J/kg of
MU Cape, with perhaps 20 to 25 kts of shear. So conditions are there
for one or more of these storms to become strong, with perhaps some
small hail, but large, damaging storms are not anticipated with this
activity. Then across eastern Nebraska, a large complex is diving
southeast into far southeast Nebraska and northwest Missouri. This
storm will run into the same limiting conditions mentioned for the
storm activity to its southeast, but it should still at least make
it into far northwestern Missouri with some gusty winds and some
heavy rain. One thing favoring higher impacts with this complex as
it moves southeast are the high PWAT values in place. While the
parameters dictating strength are limiting it's possible that the
heavy rain could bring some flooding to already swollen rivers and
streams and saturated soils.

Focus then shifts to later today, with uncertain convective
evolution. The aforementioned complex will likely lay down an
outflow boundary generally across southern Nebraska or northern
Kansas. This boundary will likely be the focus for afternoon
convective initiation once the sky clears out and insolation can
destabilize the atmosphere. The best low level convergence and mid
level flow, both conducive to organized storm formation will be west
of the forecast area, likely across either south central Nebraska or
north central Kansas. This area of convergence will drop off with
eastward extent, and likely cause the CWA to miss a majority of the
higher impact storms. That being said, as the evening wears on the
storms will likely congeal into a complex and move eastward into far
eastern Kansas and western Missouri. As the complex moves east it
should have plenty of moisture to work with as well as instability,
but it will run out of the better mid level flow and low level flow
looks pretty veered, so at this point, it does not appear that any
complex that forms tonight will spread eastward with severe weather
ambitions. Rather, the high PWAT might be conducive to heavy rain
and perhaps some flooding. 06z NAM struggles to move any robust
convection into the area tonight, but conceptually it seems that
once a cold pool is established that the complex will run east into
the forecast area for tonight.

For Thursday the mid level ridge looks to establish itself over the
southern and central plains, with the axis generally running from
central Iowa southwestward into NE Oklahoma. A lack of any obvious
triggering mechanism for daytime storm activity precludes very high
confidence for storm activity during the day on Thursday, however
with the mid level flow generally in the 20 to 40 kt range out of
the west along the apex of the ridge any convection that forms to
the west, either over the High Plains or in the Central/Northern
Plains could roll right along the mid level flow and through the
forecast area, so the area could see several MCS's roll through over
the next several nights as the mid level ridging feature does not
move over that time span. While the specific severe weather threats
are difficult to nail down at this time, the repeated chances for
heavy rain will bring a concern for some flooding, since local
streams are still swollen from recent rains, and soils are rather
saturated. Once we get to early next week a bit of a more
continental air mass will move into the area and the mid level flow
will take on more of a Great Lakes trough appearance, which will
diminish the chances for rain. for early next week. Could see MCS
pattern reload for middle to end of next week with moisture moving
back in and mid level flow picking back up.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1245 CDT WED JUN 3 2015

TSRA moving through the terminals towards east southeast. Upstream
conditions will bring VFR to terminals until the next system develops
along boundary left over from earlier convection along with
developing synoptic low pressure and associated surface trough in
southeast Kansas with bring VCTS around 03Z tonight. Some uncertainty
in timing and location will prohibit TEMPO group for now...but will
monitor closely as afternoon and evening progress and observational
data supports updates. Winds will move around to the southeast after
storms exit and will be variable in vicinity of storms later this
evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...Hawblitzel
DISCUSSION...Leighton
AVIATION...Adolphson
Hazardous weather outlook, Jun 3, 1:23 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CDT WED JUN 3 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
123 PM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 TONIGHT...A SECOND ROUND OF THUNDERSTORMS IS EXPECTED. DUE TO
 SIGNIFICANT RAINFALL EARLIER THIS MORNING...FLOODING AND FLASH
 FLOODING WILL ONCE AGAIN BECOME A CONCERN AS GROUND IS ONCE AGAIN SATURATED.
 SEVERAL STORMS COULD BE STRONG TO SEVERE WITH GUSTY
 WINDS...HAIL...AND PERHAPS AN ISOLATED TORNADO. THESE STORMS WILL
 MOVE EAST TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SEVERAL CHANCES FOR THUNDERSTORMS WILL BE PRESENT THROUGH THE END
 OF THE WEEK AND INTO THE WEEKEND. TOO EARLY TO NARROW DOWN THE
 SEVERE WEATHER CHANCES...BUT HEAVY RAIN WILL BE POSSIBLE WHICH COULD
 BRING PERIODS OF FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 3, 1:33 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLASH FLOOD      1 SE FARLEY             39.27N 94.82W
06/03/2015                   PLATTE             MO   LAW ENFORCEMENT

            45 HIGHWAY BETWEEN FARLEY HAMPTON ROAD AND NW JONES MEYER
            ROAD IS CLOSED DUE TO FLASH FLOOD

&&

ADOLPHSON
Local storm report, Jun 3, 1:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY RAIN       KANSAS CITY INTL ARPT   39.30N 94.72W
06/03/2015  M2.25 INCH       PLATTE             MO   ASOS

&&

PMURRAY
Local storm report, Jun 3, 1:48 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND DMG     2 NE PLATTE CITY        39.39N 94.76W
06/03/2015                   PLATTE             MO   LAW ENFORCEMENT

            HH HIGHWAY AND BETHEL RD CLOSED DUE TO TREES INTO POWER
            LINES OVER THE ROADWAY

&&

ADOLPHSON
Local storm report, Jun 3, 1:51 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
151 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLASH FLOOD      5 S PLATTE CITY         39.30N 94.78W
06/03/2015                   PLATTE             MO   LAW ENFORCEMENT

            HILLSBORO RD SOUTH LANTER LANE CLOSED DUE TO CULVERT BLOW
            OUT FROM FLASH FLOOD

&&

ADOLPHSON
Local storm report, Jun 3, 2:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       4 N PARKVILLE           39.25N 94.68W
06/03/2015  M1.73 INCH       PLATTE             MO   NWS EMPLOYEE

            BEGAN AT 830 AM...ENDED AROUND 1230 PM

&&

ADOLPHSON
Local storm report, Jun 3, 2:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLASH FLOOD      EXCELSIOR SPRINGS       39.34N 94.23W
06/03/2015                   CLAY               MO   PUBLIC

            SIGNIFICANT FLOODING ACROSS PORTIONS OF THE TOWN. MANY
            ROADS UNDER WATER.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:53 AM CDTSpecial Weather StatementEAXGentry37 min
Jun 3, 4:47 AM CDTSpecial Weather StatementEAXBuchanan28 min
Jun 3, 4:51 AM CDTSpecial Weather StatementEAXGentry24 min
Jun 3, 5:16 AM CDTAreal Flood AdvisoryEAXGentry6 hr
Jun 3, 6:24 AM CDTFlash Flood WarningEAXDaviess, DeKalb, Gentry, Harrison6 hr
Jun 3, 7:34 AM CDTSpecial Weather StatementEAXJohnson26 min
Jun 3, 8:37 AM CDTAreal Flood AdvisoryEAXJohnson, Lafayette, Ray3 hr
Jun 3, 9:18 AM CDTFlash Flood WarningEAXClay, Clinton, Lafayette, Ray6 hr
Jun 3, 9:28 AM CDTFlash Flood WarningEAXClay, Jackson, Johnson, Lafayette, Platte, Ray6 hr
Jun 3, 9:41 AM CDTFlash Flood WarningEAXJohnson6 hr
Jun 3, 10:47 AM CDTRiver Flood WarningEAXRay3 days
Jun 3, 11:21 AM CDTAreal Flood AdvisoryEAXPlatte3 hr
Jun 3, 11:26 AM CDTAreal Flood AdvisoryEAXCaldwell, Clinton, Daviess, DeKalb6 hr
Jun 3, 11:51 AM CDTFlash Flood WarningEAXClay, Clinton, Platte4 hr
Jun 3, 11:59 AM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson4 hr
Jun 3, 12:20 PM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Gentry, Harrison and 1 more24 hr
Jun 3, 1:52 PM CDTRiver Flood WarningEAXJohnson, Pettis3 days
Jun 3, 1:52 PM CDTRiver Flood WarningEAXCooper, Saline8 days
Jun 3, 1:52 PM CDTRiver Flood WarningEAXClay, Ray62 hr
Jun 3, 1:52 PM CDTRiver Flood WarningEAXClay, Platte27 hr
Jun 3, 2:33 PM CDTFlash Flood WatchEAXAndrew, Atchison, Buchanan, Caldwell, Cass, Clay and 13 more69 hr
Jun 3, 2:33 PM CDTRiver Flood WarningEAXJackson, Lafayette, Ray6 days
Jun 3, 2:33 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline30 days
Jun 3, 2:33 PM CDTRiver Flood WarningEAXCarroll, Chariton, Saline31 days
Jun 3, 10:36 AM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Jun 3, 1:52 PM CDTRiver Flood WarningEAXAtchison31 hr
Jun 3, 2:12 PM CDTRiver Flood WarningEAXAtchison, Leavenworth4 days

Nearby

Areal Flood Warnings in Missouri, 2015Every areal flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.